Administered Insulin pt. wasn't hungry..Register Today!
This is a discussion on Administered Insulin pt. wasn't hungry.. in Nursing Student Assistance, part of Nursing Student ... Pt.'s BS was 295. I administered insulin, then to find out pt. wasn't hungry. Pt. said though he...by samiam4 Feb 5, '12Pt.'s BS was 295. I administered insulin, then to find out pt. wasn't hungry. Pt. said though he did want to eat his peaches. So, he did. I administed Sliding Scale insulin according to his sugar level and then there was an additional 2 units of regular scheduled on the emar. So my patient in total recieved 11 Units of Novolin regular insulin.
Me being a student I didn't even think about pt. not eating his entire lunch........I feel like a total idiot and awful that I could have possibly caused my pt to bottom out. I do not know what happened after I left. It happened over a week ago and i'm just thinking about it now...I start to over analyze my clinical days and here I am trying to rationale everything........ugh. I feel awful. I know that if a pt. is NPO they say to admin the insulin?....i'm so confused!!! Diabetes and insulin confuse me so much. When I think i'm doing good in clinical I come home and know that I made a mistake!!
If I bottomed out my pt. wouldn't my clinical instructor find out by the hospital? and let me know?! I'm so stressed. My biggest fear is really hurting someone...........
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=670995©2013 allnurses.com INC. All Rights Reserved.
- 863 Views
- Feb 5, '12 by loriangel14If you are going to give insulin make sure they are eating first.If they have a hx of not eating I hold the insulin until they eat.
- Feb 5, '12 by loriangel14If you are going to give insulin make sure they are eating first.If they have a hx of not eating I hold the insulin until they eat.Don't beat yourself up.Even if he had a low there are ways of dealing with it.
- Feb 5, '12 by justmeinlvI am not sure you did anything wrong. The pts BS was 295? I highly doubt he is going to bottom out with 11 units of insulin and like Loriangel 14 said even if he did there are always ways of dealing with it.
- Feb 6, '12 by GrnTeaif he isn't npo and he's been on insulin he knows he has to eat even if he doesn't feel like it.
here's an idea to get a handle on the big picture on insulins and diabetes: call the hospital cde (certified diabetic educator, an rn) and ask for an appointment, or better, ask your clinical instructor to invite the cde to give the post-conference someday soon.
on a strictly reassuring note, hypoglycemia is ridiculously easy to recognize and fix. i'm not saying you don't have to be careful c insulins, but if something unexpected occurs, that's why the goddess gave us d50w.
- Feb 14, '12 by mattrnstudent23As others have said, I seriously doubt you harmed him. You seem really upset about this incident, and I can tell that you care a lot about your patients and their safety. This was an honest mistake, and it probably did no harm to the patient at all. Next time, ensure the patient has eaten, and if they haven't, hold the dose of insulin.
In reality, the worst that could've happened is that his blood glucose dropped too low. This is simple to fix, and rarely fatal (unless you give an erroneously high dose of insulin). Let's assume that this dose of insulin did drop his blood glucose out of the normal range; there are several things that can be done to quickly remedy the situation. If the patient was still alert and talking, he could have been given 15 grams of carbohydrate (such as 1/2 cup of soda, some fruit juice, glucose tablets, etc). This usually brings the blood glucose up. If the patient was unconscious (which is very doubtful) he could have been given glucagon. D50 could also be used to treat hypoglycemia.
Hypoglycemia is treatable, and not all that big of a deal in the hospital setting. Don't beat yourself up over it too much. Just learn from this, remember to ensure that your patient has eaten prior to receiving insulin, and move on.
- Feb 15, '12 by dhellwegeyou did the right thing. MD ordered 11 units and you gave 11 units. if the MD order bottoms out the pt than you call the MD and tx the pt. and the insulin order needs to be changed by the MD.
Administering medications and treatments as prescribed by a physician practicing
medicine in accordance with Article 2 of Chapter 34 of this title
this is in the nurse practice act. always give medications as prescribed.